Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Pocatello, ID

August 4, 20155 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 4, 2015, 3:26 PM MDT for 5 counties in Idaho. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2015, 3:26 PM MDT (21:26 UTC)
Expired
Aug 4, 2015, 4:15 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:41 PM MDTHAIL 0.52 Wnw Terreton, IDHAIL WAS OBSERVED AT THE MUD LAKE AIRPORT. TIME ESTIMATED BY RADAR
Aug 4, 4:15 PM MDTTSTM WND GST 591 N Roberts, IDMEASURED AT THE ROBERTS INL MESONET SITE.
Aug 4, 4:22 PM MDTTSTM WND GST 501 N Roberts, IDSPOTTER ALSO REPORTS VERY HEAVY RAIN REDUCING VISIBILITY TO NEAR ZERO ON I-15. SMALL HAIL IS ALSO OCCURING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.4 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS55 KPIH 042126
SVRPIH
IDC023-033-043-051-065-042215-
/O.NEW.KPIH.SV.W.0067.150804T2126Z-150804T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
326 PM MDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...
  SOUTHWESTERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHEASTERN BUTTE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN MADISON COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 415 PM MDT

* AT 324 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR TERRETON...AND MOVING EAST 
  AT 20 MPH. A SECOND SEVERE STORM WAS LOCATION OVER THE NORTHWEST 
  SIDE OF INL. 

* LOCATIONS IMPACTED INCLUDE...
  TERRETON...MENAN...ROBERTS...LEWISVILLE...MUD LAKE...HAMER...
  NORTHWEST INL...MONTEVIEW...PLANO...SAGE JUNCTION AND SOUTHERN
  SAINT ANTHONY SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4369 11190 4375 11276 4399 11274 4408 11188
TIME...MOT...LOC 2124Z 260DEG 16KT 4389 11234 

$$
JKEYES
3 follow-up statements
167 
WWUS55 KPIH 042144
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
344 PM MDT TUE AUG 4 2015

IDC023-033-042153-
/O.CAN.KPIH.SV.W.0067.000000T0000Z-150804T2215Z/
CLARK ID-BUTTE ID-
344 PM MDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND
NORTHEASTERN BUTTE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4374 11259 4397 11256 4408 11188 4369 11190
TIME...MOT...LOC 2143Z 260DEG 16KT 4390 11224 

$$

IDC043-051-065-042215-
/O.CON.KPIH.SV.W.0067.000000T0000Z-150804T2215Z/
JEFFERSON ID-FREMONT ID-MADISON ID-
344 PM MDT TUE AUG 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL JEFFERSON...SOUTHWESTERN FREMONT AND NORTHWESTERN MADISON
COUNTIES...

AT 343 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER HAMER...OR 10 MILES NORTHEAST OF 
TERRETON...MOVING EAST AT 20 MPH. A SECOND SEVERE STORM WAS LOCATED 
SOUTH OF MUD LAKE. 

LOCATIONS IMPACTED INCLUDE...
TERRETON...MENAN...ROBERTS...LEWISVILLE...MUD LAKE...HAMER...
MONTEVIEW...PLANO...SAGE JUNCTION AND SOUTHERN SAINT ANTHONY SAND
DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4374 11259 4397 11256 4408 11188 4369 11190
TIME...MOT...LOC 2143Z 260DEG 16KT 4390 11224 

$$

JKEYES
961 
WWUS55 KPIH 042159
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT TUE AUG 4 2015

IDC043-051-065-042215-
/O.CON.KPIH.SV.W.0067.000000T0000Z-150804T2215Z/
JEFFERSON ID-FREMONT ID-MADISON ID-
359 PM MDT TUE AUG 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL JEFFERSON...SOUTHWESTERN FREMONT AND NORTHWESTERN MADISON
COUNTIES...

AT 358 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER HAMER...OR 15 MILES EAST OF 
TERRETON...MOVING EAST AT 20 MPH. A SECOND STORM WAS LOCATED BETWEEN 
MUD LAKE AND SAGE JUNCTION.

LOCATIONS IMPACTED INCLUDE...
TERRETON...MENAN...ROBERTS...MUD LAKE...HAMER...PLANO...SAGE JUNCTION
AND SOUTHERN SAINT ANTHONY SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4374 11251 4397 11244 4408 11188 4369 11190
TIME...MOT...LOC 2158Z 260DEG 16KT 4391 11215 

$$

JKEYES
681 
WWUS55 KPIH 042213
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
413 PM MDT TUE AUG 4 2015

IDC043-051-065-042222-
/O.EXP.KPIH.SV.W.0067.000000T0000Z-150804T2215Z/
JEFFERSON ID-FREMONT ID-MADISON ID-
413 PM MDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON...
SOUTHWESTERN FREMONT AND NORTHWESTERN MADISON COUNTIES WILL EXPIRE AT
415 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  SMALL HAIL...40 TO 
50 MPH WINDS AND HEAVY RAIN ARE STILL LIKELY WITH THIS STORM.  

LAT...LON 4374 11251 4397 11244 4408 11188 4369 11190
TIME...MOT...LOC 2211Z 260DEG 16KT 4391 11215 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:04 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 2:04 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 4 2015

.DISCUSSION...THIS AFTERNOON AND EVENING A DISTURBANCE CROSSING
CALIFORNIA AND NEVADA IS EXPECTED TO GENERATE SOME THUNDERSTORMS IN
THE CASSIA COUNTY AREA. THERE IS ALSO A SLIGHT CHANCE OVER THE
CENTRAL MOUNTAINS. CONFIDENCE IS NOT STRONG ON ANY STORMS OVER THE
UPPER SNAKE PLAIN...BUT FELT THAT MID LEVEL STEERING WINDS MIGHT
CARRY A CELL INTO THAT AREA. THE SOUTHWEST FLOW ADVANCING INTO
CALIFORNIA WILL ALSO BRING ANOTHER DISTURBANCE INTO IDAHO OVER NIGHT
TONIGHT AND THROUGH THE DAY WEDNESDAY. THIS ONE IS SUPPORTED BY
RIGHT EXIT REGION OF THE UPPER LEVEL JET STREAM WINDS WHICH SUPPORTS
STRONGER THUNDERSTORMS ON WEDNESDAY...SOME WITH STRONG OUTFLOW WINDS
AND SOME MODERATE HAIL. THE SOUTHERN AND EASTERN
HIGHLANDS...INCLUDING THE SNAKE PLAIN LOOK TO BE THE FOCUS OF
ACTIVITY. THURSDAY WILL BE A STORM FREE DAY...BUT THAT DOES NOT LAST
LONG. THE LOW PRESSURE DISTURBANCE OFF THE CALIFORNIA COAST COMES IN
ON FRIDAY ALONG WITH A SURGE OF MONSOON MOISTURE MOVING RAPIDLY
NORTH FROM MEXICO AND THAT COULD LAST INTO SATURDAY. FOR SUNDAY
ON...MODELS PLACE THIS AREA BETWEEN A TROUGH IN THE PACIFIC
NORTHWEST AND MONSOON MOISTURE OVER UTAH...COLORADO AND WYOMING.
THERE IS NOT A LOT OF AGREEMENT ON WHICH WAY THE PATTERN COULD SHIFT
BUT THE SITUATION LOOKS MORE DRY THAN NOT WITH TEMPERATURE IN THE
SNAKE PLAIN ONCE AGAIN INCHING TOWARDS 90F. RS

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE NEXT 12-
24 HOURS. THROUGH TONIGHT...MOST OF THE STORMS WILL REMAIN OVER
WESTERN LOCATIONS WHICH MEANS A CONTINUATION OF -TSRA/-SHRA THROUGH
THE NIGHT ALTHOUGH FARTHER EAST THERE SHOULD BE ISOLATED ACTIVITY.
AS THE STORM SWINGS OVER THE STATE TOMORROW...COVERAGE WILL BECOME
MORE WIDESPREAD ESPECIALLY FARTHER EAST. STORMS MAY PRODUCE WIND
GUSTS OVER 40KTS WITH LOCALLY HEAVY RAIN AND SMALL HAIL...WITH
WEDNESDAY BEING THE BIGGEST RISK DAY FOR THE HAIL AND WIND
POTENTIAL. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH TOMORROW EVENING. MORE WIDESPREAD SHOWERS WILL
REMAIN OVER THE MORE WESTERN FIRE WEATHER ZONES THROUGH TONIGHT AND
BECOME WIDESPREAD FOR ALL ZONES WEDNESDAY AS THE STORM MOVES
OVERHEAD. GREATER COVERAGE OF THUNDERSTORMS AND LIGHTNING WILL
PERSIST INTO THE OVERNIGHT HOURS OVER ZONE 427 AND POSSIBLY THE
CENTRAL MOUNTAINS. THUNDERSTORM COVERAGE WILL DWINDLE A BIT
OVERNIGHT BUT REMAIN AT LEAST ISOLATED IN THOSE AREAS. WE ISSUED A
RED FLAG WARNING FOR ZONE 427 FOR THIS AFTERNOON ALL THE WAY THROUGH
WEDNESDAY EVENING. SCATTERED COVERAGE OR GREATER WILL OCCUR
TOMORROW. WE ISSUED A RED FLAG WARNING FOR REMAINING CRITICAL AREAS
IN ZONES 410...413 AND 425 FROM 9AM - 9PM TOMORROW. WITH STRONGER
CELLS...EXPECT WINDS TO NEAR 50MPH ALONG WITH LOCALLY HEAVY RAIN AND
SMALL HAIL. THE BIGGER RISK DAY FOR HAIL AND STRONGEST WINDS WILL
LIKELY BE TOMORROW BUT CAN'T BE RULED OUT FOR TODAY EITHER. DRY
CONDITIONS WILL RETURN FOR THURSDAY AND MOST OF FRIDAY. THE NEXT
CHANCE OF SHOWERS AND STORMS BEGINS LATER FRIDAY AND CONTINUES INTO
THE WEEKEND.  KEYES

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT WEDNESDAY FOR IDZ410-413-
425.

RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY FOR IDZ427.

&&

In the hours before

Local storm report, Aug 4, 10:31 AM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1031 AM MDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       6 SSE GRACE             42.50N 111.68W
08/04/2015  M0.35 INCH       CARIBOU            ID   TRAINED SPOTTER

            RAIN FALL DURING THE PAST 24 HOURS.

&&

RSURVICK
Special weather statement, Aug 4, 2:20 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT TUE AUG 4 2015

IDZ022-042100-
SOUTH CENTRAL HIGHLANDS ID-
220 PM MDT TUE AUG 4 2015

...WINDS IN EXCESS OF 40 MPH FOR SOUTHEASTERN CASSIA COUNTY UNTIL 300
PM MDT...

AT 219 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ELBA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALTA...ELBA AND BRIDGE.

LAT...LON 4205 11331 4208 11360 4229 11356 4232 11334
      4223 11321
TIME...MOT...LOC 2019Z 180DEG 0KT 4215 11346

RS
Special weather statement, Aug 4, 2:45 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT TUE AUG 4 2015

IDZ022-042130-
SOUTH CENTRAL HIGHLANDS ID-
245 PM MDT TUE AUG 4 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CASSIA COUNTY UNTIL 330 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ELBA. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...ALMO AND BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4229 11326 4200 11326 4200 11364 4229 11365
TIME...MOT...LOC 2044Z 180DEG 0KT 4215 11346

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:55 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more30 hr
Aug 4, 2:20 PM MDTSpecial Weather StatementPIHCassia40 min
Aug 4, 2:45 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 4, 4:08 PM MDTSpecial Weather StatementPIHFremont37 min
Aug 4, 4:16 PM MDTSpecial Weather StatementPIHMadison, Teton44 min
Aug 4, 4:28 PM MDTSpecial Weather StatementPIHCassia62 min
Aug 4, 4:29 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton35 min
Aug 4, 4:36 PM MDTSpecial Weather StatementPIHFremont24 min
Aug 4, 4:41 PM MDTSpecial Weather StatementPIHJefferson49 min
Aug 4, 4:45 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka45 min
Aug 4, 4:48 PM MDTSpecial Weather StatementPIHCaribou42 min
Aug 4, 5:07 PM MDTSpecial Weather StatementPIHFranklin38 min
Aug 4, 5:27 PM MDTSevere Thunderstorm WarningPIHBannock, Franklin, Oneida23 min
Aug 4, 5:30 PM MDTSpecial Weather StatementPIHCassia60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.